Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS New Orleans, LA

March 31, 2002East Baton Rouge Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 5:27 AM CST for East Baton Rouge Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 5:27 AM CST (11:27 UTC)
Expired
Mar 31, 2002, 6:15 AM CST
In force
48 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties East Baton Rouge Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:05 AM CSTThunderstorm WindVentress, LAThunderstorm winds partially removed the roofs on a few homes, damaged the roof of a barn, threw a horse trailer into a tree, knocked down power lines, snapped off trees, and blew a tree down on an abandoned house causing heavy damage along Highway 414.
Mar 31, 6:10 AM CSTThunderstorm WindBaker, LATrees and power lines were blown down in the Comite Drive area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 311127
SVRNEW
LAC033-077-121-311215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 615 AM CST

* AT 524 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ERWINVILLE...OR ABOUT 9 MILES SOUTH OF NEW
  ROADS...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:15 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 3:15 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CST SUN MAR 31 2002

FIRST OF SEVERAL BANDS OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER NORTH TEXAS TRACKED INTO OUR FORECAST AREA
OF SOUTHWEST MISSISSIPPI AT AROUND 200 AM. JUST A PREVIEW OF THINGS
TO COME FOR THE REMAINDER OF EASTER SUNDAY AS TIME LAPSE SEQUENCE OF
INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS BEGINNING TO COOL ON THE
745 TO 815Z SEQUENCE IN SOUTHWEST LOUISIANA WITH LIGHTNING DATA
SHOWING LIGHTNING ACTIVITY ON THE INCREASE. WITH THIS IN MIND WILL
GO WITH PRECIPITATION CHANCES TODAY FROM 80 PERCENT IN SOUTHWEST
MISSISSIPPI AND EXTREME EASTERN PORTIONS OF THE SOUTHEAST LOUISIANA
ZONES WITH MENTION OF SOME STORMS POSSIBLY SEVERE PER SPC OUTLOOK.
WILL THEN TAPER PRECIPITATION CHANCES ACROSS THE REMAINDER OF THE
FORECAST AREA TO 60 PERCENT FOR SOUTHEASTERN THIRD INCLUDING THE
MISSISSIPPI COASTAL COUNTIES. MODEL GUIDANCE ADVERTISES THE UPPER
LEVEL LOW RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER TO OPEN UP AS
IT SPINS ACROSS LOUISIANA TODAY AND MOVES EAST OF MISSISSIPPI
TONIGHT. THIS WILL FINALLY PULL THE FRONTAL BOUNDARY OVER EASTERN
TEXAS EAST TODAY AND WILL GO WITH WINDS SHIFTING TO THE NORTHWEST
FOR THE BTR AREA BETWEEN 18 AND 00Z TODAY WITH THE FRONT THEN
WORKING THROUGH THE COASTAL AREAS THIS EVENING. LESS HUMID AND
SLIGHTLY COOLER CONDITIONS THROUGH MONDAY EVENING AND THEN RETURN
FLOW SETS UP AGAIN AHEAD OF ANOTHER COLD FRONT WHICH WILL APPROACH
THE COAST WEDNESDAY. THIS FRONT IS BEING PUSHED SOUTH BY THE DENSITY
OF COOL CANADIAN AIR WHICH SPILLS INTO THE CENTRAL PLAINS BEHIND AN
EXITING ALBERTA CLIPPER SYSTEM RACING THROUGH THE GREAT LAKES
REGION. FRONT FINALLY PUSHES THROUGH THE OFFSHORE WATERS OF 20 TO 60
NM EARLY THURSDAY ACCORDING TO THE AVN SURFACE PRESSURE AND WIND
FORECASTS. THIS FRONTAL BOUNDARY WILL HAVE SIGNIFICANTLY LESS
MOISTURE TO WORK WITH AND ALSO LACKS UPPER LEVEL SUPPORT SO WILL
MENTION ONLY A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY AS THE
FRONT MOVES SLOWLY THROUGH.

MCB 076/048/074/050  8000       BTR  077/051/075/053  7000
MSY 079/057/076/055  6000       GPT  078/052/074/053  6000

.NEW...NONE
LA.....NONE.
MS.....NONE.

13

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:15 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa45 min
Mar 31, 7:03 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington42 min
Mar 31, 7:44 AM CSTSevere Thunderstorm WarningLIXWashington61 min
Mar 31, 10:09 AM CSTSpecial Marine WarningLIX66 min
Mar 31, 10:51 AM CSTTornado WarningLIXLafourche24 min
Mar 31, 10:51 AM CSTTornado WarningLIXTerrebonne8 days
Mar 31, 10:56 AM CSTSpecial Marine WarningLIX94 min
Mar 31, 11:12 AM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.